Results 1 to 5 of 5

Thread: Injections for Anemia?

  1. #1
    Senior Member mk99's Avatar
    Join Date
    Jul 2001
    Location
    toronto, canada
    Posts
    3,494

    Injections for Anemia?

    After months of feeling lousy I finally went to the Doctor to discover that I've lost about 25 lbs in the last few months (totally unintentional and slightly frightening) and am very anemic. My Hemoglobin is down to 101. (normal 135-175). Apparently I can get a blood transfusion at level 100. Feratin is 5 and normal is 30. Yikes.

    Has anyone taking injections for anemia? I'm taking iron supplements but I feel weak, tired and lousy all the time and the supplements can take a long time to raise the level.

  2. #2
    I think too much iron can cause sickle cell anemia. What size is the red blood cells. Small size is usually not as good.

  3. #3
    Iron does not cause sickle cell anemia, that is an inherited condition.
    You can increase your iron and you should take it with Vitamin C, and of course multivitamins. But I guess I would want to know why the weight loss and why the low Hgb & Ferritin? Did the doctor say it looked like acute anemia or chronic anemia? (description of blood cells in CBC can tell you)
    If you are eating well then these should be normal or at least not this low. Bleeding from somewhere? urine? bowels? somewhere?

    CWO

  4. #4
    Senior Member mk99's Avatar
    Join Date
    Jul 2001
    Location
    toronto, canada
    Posts
    3,494
    Thank you CWO.

    I used to do bowel program daily and starting losing a ridiculous amount of blood... I've now switched to every other day and the situation is at least 80% better. Very little bleeding. This by itself should probably raise my Hgb & Ferritin but I want to speed things up because I am sick and tired of feeling weak, tired and drained all the time.

    As per weight loss... we got two 21 month olds running around the house. They're killing all of us slowly.

  5. #5
    mk99 - I would agree with CWO...It sounds like you need a thorough physical exam and assessment by your primary doctor to determine the cause for weight loss and anemia. It is important to remember that when you are living with SCI, you do not have the usual warning signs and symptoms that you had prior to your injury. It is not normal to lose this much weight unintentionally, nor to be seriously anemic without blood loss from somewhere.

    Have you had any stool samples done to check for occult (hidden) blood that can come from higher in the intestinal track? Have you had a colonoscopy recently?

    Lastly, both Vitamin C and folic acid help with the absorption of iron. Does the medication that you are taking have either or both of these substances included in them? It generally takes about 3 months to get a therapeutic improvement in your hemoglobin following oral treatment.

    (In my work situation many years ago, if we had a patient [non-SCI setting] who was severely anemic, they were given iron by injection for a more rapid response.) CRF

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •